What causes rebound effect when stopping PPIs

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

stkitt
Elite Member


Date Joined Apr 2007
Total Posts : 32602
   Posted 2/13/2012 10:14 AM (GMT -6)   
I decided yesterday was the day to start weaning from Prilosec so yesterday I skipped my Prilosec and took Zantac instead.  Now I know first hand what happens - 25 minutes after I fell asleep last night I was hit by severe chest pain and burning with reflux of what felt like pure acid coming up into my throat.  I woke up choking on the fluid and scared silly.  My husband brought me my Prilosec but it happened again when I dozed back off. 
 
After the second time I just sat up and dozed for the rest of the night.

This rebound is theorized as due to the result of an overproduction of the stomach acid-stimulating hormone gastrin in response to PPI-related acid suppression.

When the medication is stopped, the extra gastrin in the blood signals the stomach to work overtime to produce acid. I am a believer in this theory and I guess like many I will just continue my Prilosec for now. 

Not a fun experiment skull   skull

Be Well my friends,

Kitt


~~Kitt~~
Moderator: Anxiety, Osteoarthritis,
GERD/Heartburn and Heart/Cardiovascular Disease.

www.healingwell.com

"only as high as I reach can I grow, only as far as I seek can I go, only as deep as I look can I see, only as much as I dream can I be"

dencha
Forum Moderator


Date Joined Feb 2009
Total Posts : 7181
   Posted 2/13/2012 10:36 AM (GMT -6)   
Hi Kitt,
Sorry you had to have that nasty experience.  My husband ran out of his Prilosec not long ago, and he had a heck of a time with it.  He finally started using my Protonix until he received his meds in the mail.  He didn't think his reflux was all that bad, and had been considering going off meds.  That experience demonstrated that he was getting reflux after all.
 
I do think it's a difficult situation to figure out.  It might look like a conspiracy among pharmaceuticals, who hit upon a drug that creates its own dependance...they can keep people hooked on them, since it's so difficult to get through the withdrawl/rebound stage.
 
That said, I noticed a huge difference between my PH test prep (off PPIs for 7 days) post-Nissen and pre-Nissen.  Pre-Nissen it was a HORRIBLE experience, with a lot of pain and terrible discomfort.  Post-Nissen, I had no problem being off the meds.
 
So...we obviously are prescribed the drug because we're having problems with the acid migrating into the esophagus.  This happens on its own, but the PPIs suppress the acid so we don't notice it.  If LES was working correctly, the increased acid would be contained in the stomach not create the problem, as the stomach is better able to handle the acid. 
 
That's why the whole "we don't need PPIs--we're just made dependent upon them" thing doesn't ring true to me.  We were put on them for a reason.  Yes, they're hard to get off, but if we had a fully functioning LES then they wouldn't be (as shown by my post-Nissen PH test experience).
 
And that's my 2 cents worth on the subject...
Hope you're feeling better today!
((((Hugs))))
Denise

stkitt
Elite Member


Date Joined Apr 2007
Total Posts : 32602
   Posted 2/13/2012 10:58 AM (GMT -6)   
Denise,
 
What you posted makes perfect sense.  I guess I wanted to find out for myself what would happen.  Dah !  Obviously if my LES were working as it should I would not have refluxed so easily so the PPI seems to be working correctly for me.
 
I am amazed that people can make it through being off the meds for 7 days pre-testing.  You are one strong lady as well as all the others who have had to do this very thing.
 
I am not a big believer in conspiracy among pharmaceutical companies.  In the first place, we the patients ask for medications to help us with our problems.  Some medical problems need to be treated with medications.  I think their is a place for all types of treatment which includes medical management, life style changes and well as holistic medicine.
 
With all the meds I take for my anxiety/depression I sometimes just want to throw them all out in hopes that I will be fine without them but in reality I have to keep on accepting that I am a person that needs the medications.
 
I think of you often and some afternoon I am going to catch up on all my emails I want to send.
 
Kindly,
Kitt
 
 
 
 
~~Kitt~~
Moderator: Anxiety, Osteoarthritis,
GERD/Heartburn and Heart/Cardiovascular Disease.

www.healingwell.com

"only as high as I reach can I grow, only as far as I seek can I go, only as deep as I look can I see, only as much as I dream can I be"
New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, July 16, 2018 5:55 AM (GMT -6)
There are a total of 2,981,914 posts in 326,942 threads.
View Active Threads


Who's Online
This forum has 161795 registered members. Please welcome our newest member, onm86975.
290 Guest(s), 7 Registered Member(s) are currently online.  Details
Georgia Hunter, Kent M., DianeB, tickbite666, Jerry_Delaware, fiddlecanoe, Noggin2u2